Herbal supplement interactions with prescription meds for “heart problems”
…or, “how to artificially inflate your readership.”
Yesterday, I saw tweets about a CBS News online article – or so I thought – about 30 herbal dietary supplements to avoid if one has “heart trouble.” What I found was a photo gallery site that I had to click on 20 times to obtain the information – an adaptation of this paper from Mayo Clinic Rochester and Scottsdale investigators in the Journal of the American College of Cardiology last February.
Most of the herbs listed were there because of their positive or negative interactions with the oral anticoagulant drug, warfarin. This list included typical, top-ranked supplements such as ginkgo, garlic, saw palmetto, green tea, and alfalfa, is important to know what kind of presentation the supplements bring, so you can decide between Kratom Extract vs Powder. Granted, each page had a lovely photo of the plant or product and a brief description. The list also included herbs that acted via other mechanisms such as St. John’s wort, which can accelerate the metabolism of a wide variety of drugs (via CYP3A4 induction) and yohimbine, whose alpha-2 receptor antagonistic activity can modify the effects of prescription antihypertensive drugs.
The information actually appears quite valid and, from my knowledge of the literature, appears quite accurate. Of course, it doesn’t include original literature references since the gallery appears intended for a general readership.
But I found it vexing to have to click through 20 pages – also after being misled into clicking the only hyperlink in the frontpage of the photo gallery, CBS News’ “friends” at Health.com (link not provided here on purpose), thinking that it was the source of the “easy guide.”
Or maybe I’m just cranky because I have figured out a way to get you to click on my site here 20 consecutive times.
Tachjian, A., Maria, V., & Jahangir, A. (2010) Use of Herbal Products and Potential Interactions in Patients With Cardiovascular Diseases. Journal of the American College of Cardiology, 55(6), 515-525. DOI: 10.1016/j.jacc.2009.07.074